MAUDE Adverse Event Report: COOK INC ZENITH AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G29869
Medical Device Problem Code Partial Blockage (1065)
Health Effect - Clinical Code Thrombus (2101)
Date of Event 03/22/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow up report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported that a zenith iliac branch graft system study patient underwent an endovascular aneurysm repair (evar) procedure with a zenith flex with spiral-z technology endovascular graft iliac leg.There was no reported difficulty deploying any of the devices.A molding balloon was not used.Post stent dilatation was performed on another manufacturer's stent.Angiography revealed patent devices with no kink or endoleak.Core lab evaluation revealed patent devices without kink or endoleak.The patient was discharged from the hospital on (b)(6) 2016 (1-day post-procedure).Follow-up imaging was performed on (b)(6) 2016 (27 days post-procedure) via computerized axial tomography (ct) scan.Devices were reportedly patent and intact with no kink however, type ii endoleak was noted.The patient was started on aspirin therapy on (b)(6) 2017.Additional follow-up imaging was performed on (b)(6) 2017 (202 days post-procedure) via ct scan.Again, devices were reportedly patent with no kink or endoleak.Thrombus formation was noted in the distal right common iliac limb, the left internal iliac and the left common iliac.On the same date, the patient was started on plavix.The treating physician noted that it was unknown if the thrombus was related to the study device.The event was not considered serious.An imaging review dated october 4, 2017, of the pre-implantation computed tomography angiography (cta), implantation angiography, and one and six-month post implantation cta provided the following impression.Usually innocuous, abrupt but mild increases in lumen caliber become a nidus for thrombus formation in this patient.The patient demonstrated a propensity to form thrombus downstream.Thrombus development beginning at one month is confirmed in both the right zlse and the left bridging zsle.The thrombus progressed inferiorly by six months.Although not likely flow limiting, its progression would lead to occlusion and its morphology is potentially embolic.Between one and six months, thrombus is confirmed distal to a step off at the trailing edge of the suprarenal stent.The step off was created by mild right sided settling of the suprarenal stent into the sealing stent.The patient had been taking aspirin since (b)(6) 2017 and was started on plavix on (b)(6) 2017.The patient remains in the study.Thrombus formation in the distal right common iliac limb has been captured in mfr.Report # 1820334-2017-00905.The left common iliac thrombus is being captured in mfr.Report # 1820334-2017-03775.The main body thrombus at the suprarenal stent trailing edge is being captured in mfr.Report # 1820334-2017-03776.
 
Additional Manufacturer Narrative
Investigation/evaluation: the zenith flex aaa endovascular graft bifurcated main body was not returned for an evaluation.Without the complaint device, a physical investigation was not able to be completed.Imagining was provided and reviewed.A review of complaint history, the device history record, instructions for use, manufacturing instructions, quality control data, and trends was also conducted.The device history record was reviewed, 5326427 (finished assembly) and fs4774177 (graft), there were no non-conformances related to the reported failure mode noted.Each zenith device is shipped with instructions for use (ifu), that lists the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu: inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.Thrombus formation can occur due to lumen reduction, flow stagnation and patient pre-existing conditions.Imaging of follow up monitoring were provided and review revealed that ¿between one and six months, thrombus is confirmed distal to a step off at the trailing edge of the suprarenal stent.The step off was created by mild right sided settling of the suprarenal stent into the sealing stent¿.The review noted that thrombus had developed in both zsle bridging stents by one month.Due to the chronology of thrombus formation it is feasible that thrombus formation was a secondary consequence of thrombus formation in the iliac leg grafts facilitated by a ledge that formed due to stent settling.The possible root cause is procedure related - patient condition related to occurrence due to a predisposition to thrombus formation.Per the quality engineering risk assessment, no further action is warranted.The appropriate personnel have been notified of this event.Monitoring will continue to be performed for similar complaints.

Brand Name
ZENITH AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7001322
Report Number1820334-2017-03776
Device Sequence Number1005160
Product Code MIH
UDI-Device Identifier10827002298696
UDI-Public(01)10827002298696(17)161010(10)5326427
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source health professional,study,use
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG29869
Device Catalogue NumberTFB-22-74
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/04/2017
Supplement Date Received by Manufacturer02/15/2018
Initial Report FDA Received Date11/03/2017
Supplement Report FDA Received Date02/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Patient Weight68